Colorado, 2021

Damaging Wind in Colorado, June 17, 2021

June 17, 2021 · NWS GLD · 1 event in 1 county or zone

During the evening hours, a cluster of thunderstorms moved off the Colorado Front Range and east across the northeastern corner of the state. These storms generally stayed weak; however, on the back edge of a storm cluster in Yuma County winds briefly gusted to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours, a cluster of thunderstorms moved off the Colorado Front Range and east across the northeastern corner of the state. These storms generally stayed weak; however, on the back edge of a storm cluster in Yuma County winds briefly gusted to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 7:56 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 17, 7:56 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
856 PM MDT Thu Jun 17 2021

.UPDATE...
Issued at 852 PM MDT Thu Jun 17 2021

No major changes have been made to the forecast. Widely scattered
clusters of showers/storms persists into Yuma and extreme
northwest Kit Carson counties. Confidence is low how far east the
rainfall will be able to survive.

&&

.SHORT TERM...(This evening through Friday Night)
Issued at 248 PM MDT Thu Jun 17 2021

Relatively hot temperatures will be present to finish the work week.
A few temperatures today have already neared their record for the
day and many locations were at 100 by noon. Thunderstorms will be
possible in the evening both days and generally favor Eastern
Colorado and north of I-70.

Right now, the 500mb ridge remains centered over the four corners
region. Through friday night, the ridge will slowly lose some of its
influence over the area as a trough digs into it from the north.
There is potential for shortwave to move through the resulting
northwest flow Friday. Near the surface, a frontal boundary and
broad area of low pressure is currently in Southern Nebraska and
will slowly move south into the area through the period. It is then
forecasted to stall through Friday midday before pushing further
south.

For the rest of this afternoon, temperatures will be in the 100's
with temperatures in the upper 100's possible mainly east of highway
83. While dewpoints are dropping, heat index values are already in
the low 100's. Between this and the very warm temperatures, will
keep the heat advisory and let it expire this evening.

Later this evening, storms could form in Eastern Colorado where the
frontal boundary and a dryline are located. There is a little bit of
moisture aloft as suggested by higher RH values inbetween 850-500mb.
But with such dry conditions near the surface, storms will likely
not produce much rainfall. Storms will also have difficulty
surviving away from the boundaries with the drier surface conditions
and CIN above 75 J/KG. Henceforth, just have a slight chance mainly
in Eastern Colorado and north of I-70 with POPs diminishing as the
storms and dryline move more towards the east and into more stable
air. The lows for tonight are expected to be in the 60's with 70's
east of highway 83.

Friday, another relatively hot day with temperatures in the 90's and
100's which would still be above normal for this time of year. With
the frontal boundary moving slowly to the south, locations closer to
central KS could still hit 100 during the day. As mentioned
previously, a shortwave has been forecasted to move through the area
from the northwest. With the shortwave, a broad surface low pressure
system to the southwest, and some moisture aloft, thunderstorms will
be possible again. Currently, the chance for storms looks better
along and west of the CO border, but some model guidance suggests
that storms could move further east. The main limitation for that is
the environment looks to be more stable to the east and there may not
be a boundary for storms to form and survive on further to the east.

Tomorrow night is looking to be cloudy with much of the cloud cover
coming from the storms earlier in the evening. Lows are expected to
be slightly lower with most of the area in the 60's.

.LONG TERM...(Saturday through Thursday)
Issued at 345 PM MDT Thu Jun 17 2021

Overview: The synoptic pattern over the High Plains will
transition to NW flow aloft this weekend.. as an upper level ridge
amplifies along the Pacific coast. Broadly speaking, expect
cooler temperatures and an increased potential for convection
(along with a potential for episodic severe weather) via
progressive shortwave energy in WNW-NW flow aloft.. the first of
which will progress eastward across central portions of the
Rockies and High Plains Sat aft/eve.. followed by more pronounced
shortwave energy progressing SSE-SE from British Columbia into the
northern Rockies (Sat night) and central Plains (Sunday). With NW
flow aloft entrenched over the High Plains through mid-week..
additional small amplitude waves are apt to progress across the
region Mon-Wed.

Sat-Sun: A frontal passage is expected in assoc/w the more
pronounced shortwave energy on Sunday, however, model guidance
(e.g. GFS/ECMWF) is in considerable disagreement with regard to
the timing of this feature. It appears that FROPA timing on Sunday
may be dependent upon the magnitude/extent of outflow emanating
from upstream convection in Montana/Wyoming -- which would act to
accelerate the boundary southward along the lee of the Rockies.
With the above in mind.. significant uncertainty persists with
regard to sensible weather conditions /specifics/ in this period.

Mon-Wed: Episodic convection.. assoc/w small amplitude waves in
NW flow aloft.. are possible throughout this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 520 PM MDT Thu Jun 17 2021

High pressure continues across the High Plains creating mainly VFR
conditions. A weak frontal boundary is currently draped across
northeast Colorado into southwest Nebraska and is initiating
widely scattered convection. Hazards for the KGLD and KMCK
terminals with the convection would be cloud to ground lightning
and isolated downburst winds; convection is expected to come to an
end around sunset as daytime heating comes to an end. Another
front is located north of the boundary across northeast Colorado
and southwest Nebraska. This front is expected to slowly meander
to the south throughout the night and impact KMCK and potentially
KGLD. LLWS is in the forecast as the front moves through KMCK, did
not introduce it for KGLD as confidence is low if the front will
make it that far south.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN/TT
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...JN/TT
Hazardous weather outlook, Jun 17, 6:25 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
725 PM MDT Thu Jun 17 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
725 PM MDT Thu Jun 17 2021 /825 PM CDT Thu Jun 17 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Another hot day is in store on Friday with afternoon high
temperatures ranging from the low 90s into the triple digits.

A marginal risk for severe thunderstorms exists for portions of the
Tri-State area Friday and Saturday with damaging winds and large
hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

In the hours before

Local storm report, Jun 17, 2:15 PM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU JUN 17 2021

...SUMMARY OF EXTREME TEMPERATURES ACROSS THE TRI-STATE AREA (AS OF
3:15 PM MDT) ON THURSDAY JUNE 17, 2021...

===================================================================
..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..
===================================================================

0235 PM     EXCESSIVE HEAT   1 NNW OBERLIN           39.83N 100.53W
06/17/2021  M108 F           DECATUR            KS   AWOS

            AIR TEMPERATURE OF 108F (42.0C) MEASURED AT
            THE AWOS IN OBERLIN (KOIN) AT 2035 UTC.

0257 PM     EXCESSIVE HEAT   2 NW HAIGLER            40.03N 101.97W
06/17/2021  M108 F           DUNDY              NE   MESONET

            AIR TEMPERATURE OF 108F MEASURED AT MESONET
            STATION NE027 HAIGLER ON US 34 @ MP.

0257 PM     EXCESSIVE HEAT   2 ENE COLBY             39.39N 101.02W
06/17/2021  M108 F           THOMAS             KS   MESONET

            AIR TEMPERATURE OF 108F MEASURED AT MESONET
            STATION CW0352 2 E COLBY.

1255 PM     EXCESSIVE HEAT   1 NNW OBERLIN           39.83N 100.53W
06/17/2021  M107 F           DECATUR            KS   AWOS

            AIR TEMPERATURE OF 107F (41.8C) MEASURED AT
            THE AWOS IN OBERLIN (KOIN) AT 1855 UTC.

0153 PM     EXCESSIVE HEAT   2 E MCCOOK              40.20N 100.58W
06/17/2021  M107 F           RED WILLOW         NE   ASOS

            AIR TEMPERATURE OF 107F (41.7C) MEASURED AT
            THE ASOS IN MCCOOK (KMCK) AT 1953 UTC.

0155 PM     EXCESSIVE HEAT   1 NNW OBERLIN           39.83N 100.53W
06/17/2021  M107 F           DECATUR            KS   AWOS

            AIR TEMPERATURE OF 107F (41.5C) MEASURED AT
            THE AWOS IN OBERLIN (KOIN) AT 1955 UTC.

0157 PM     EXCESSIVE HEAT   2 NW HAIGLER            40.03N 101.97W
06/17/2021  M107 F           DUNDY              NE   MESONET

            AIR TEMPERATURE OF 107F AT MESONET STATION
            NE027 HAIGLER ON US 34 @ MP.

0157 PM     EXCESSIVE HEAT   5 W TRENTON             40.18N 101.10W
06/17/2021  M107 F           HITCHCOCK          NE   MESONET

            AIR TEMPERATURE OF 107F AT MESONET STATION
            NE006 TRENTON-MACKLIN BAY ON US 34 @ MP
            56.06.

0201 PM     EXCESSIVE HEAT   2 ENE COLBY             39.39N 101.02W
06/17/2021  M107 F           THOMAS             KS   MESONET

            AIR TEMPERATURE OF 107F AT MESONET STATION
            CW0352 2 E COLBY.

0235 PM     EXCESSIVE HEAT   2 N ATWOOD              39.84N 101.04W
06/17/2021  M107 F           RAWLINS            KS   MESONET

            AIR TEMPERATURE OF 107F (41.5C) MEASURED AT
            THE AWOS IN ATWOOD (KADT) AT 2035 UTC.

0245 PM     EXCESSIVE HEAT   8 NNW DANBURY           40.13N 100.48W
06/17/2021  M107 F           RED WILLOW         NE   MESONET

            AIR TEMPERATURE OF 107F MEASURED AT MESONET
            STATION NB078 INDIANOLA 8SW.

0253 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
06/17/2021  M107 F           GRAHAM             KS   ASOS

            AIR TEMPERATURE OF 107F (41.7C) MEASURED AT
            THE ASOS IN HILL CITY (KHLC) AT 2053 UTC.

0305 PM     EXCESSIVE HEAT   8 NNW STRATTON          40.26N 101.28W
06/17/2021  M107 F           HITCHCOCK          NE   MESONET

            MESONET STATION DW2911 8 N STRATTON HEAT
            INDEX OF 107 AIR TEMP OF 105.

0155 PM     EXCESSIVE HEAT   2 N ATWOOD              39.84N 101.04W
06/17/2021  M106 F           RAWLINS            KS   MESONET

            AIR TEMPERATURE OF 106F (41.0C) MEASURED AT
            THE AWOS IN ATWOOD (KADT) AT 1955 UTC.

0200 PM     EXCESSIVE HEAT   8 NNW STRATTON          40.26N 101.28W
06/17/2021  M106 F           HITCHCOCK          NE   MESONET

            AIR TEMPERATURE OF 106F AT MESONET STATION
            DW2911 8 N STRATTON.

0205 PM     EXCESSIVE HEAT   8 NNW DANBURY           40.13N 100.48W
06/17/2021  M106 F           RED WILLOW         NE   MESONET

            AIR TEMPERATURE OF 106F AT MESONET STATION
            NB078 INDIANOLA 8SW.

1253 PM     EXCESSIVE HEAT   2 E MCCOOK              40.20N 100.58W
06/17/2021  M105 F           RED WILLOW         NE   ASOS

            AIR TEMPERATURE OF 105F (40.6C) MEASURED AT
            THE ASOS IN MCCOOK (KMCK) AT 1853 UTC.

0115 PM     EXCESSIVE HEAT   2 N ATWOOD              39.84N 101.04W
06/17/2021  M105 F           RAWLINS            KS   MESONET

            AIR TEMPERATURE OF 105F (40.8C) MEASURED AT
            THE AWOS IN ATWOOD (KADT) AT 1915 UTC.

0153 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
06/17/2021  M105 F           GRAHAM             KS   ASOS

            AIR TEMPERATURE OF 105F (40.6C) MEASURED AT
            THE ASOS IN HILL CITY (KHLC) AT 1953 UTC.

0155 PM     EXCESSIVE HEAT   SAINT FRANCIS           39.77N 101.80W
06/17/2021  M105 F           CHEYENNE           KS   AWOS

            AIR TEMPERATURE OF 105F (40.3C) MEASURED AT
            THE AWOS IN ST. FRANCIS (KSYF) AT 1955 UTC.

0159 PM     EXCESSIVE HEAT   11 NNE GOODLAND         39.49N 101.63W
06/17/2021  M105 F           SHERMAN            KS   MESONET

            AIR TEMPERATURE OF 105F MEASURED AT MESONET
            STATION CW9922 10.3 NNE GOODLAND.

0205 PM     EXCESSIVE HEAT   2 N IDALIA              39.73N 102.30W
06/17/2021  M105 F           YUMA               CO   MESONET

            AIR TEMPERATURE OF 105F MEASURED AT MESONET
            STATION IDL01 2 N IDALIA 2.

0205 PM     EXCESSIVE HEAT   5 NW TASCO              39.41N 100.36W
06/17/2021  M105 F           SHERIDAN           KS   MESONET

            AIR TEMPERATURE OF 105F MEASURED AT MESONET
            STATION 3859D 5 NW TASCO.

0206 PM     EXCESSIVE HEAT   11 S SHARON SPRINGS     38.74N 101.73W
06/17/2021  M105 F           WALLACE            KS   MESONET

            AIR TEMPERATURE OF 105F MEASURED AT MESONET
            STATION EW7715 11 S SHARON SPRINGS.

0218 PM     EXCESSIVE HEAT   9 WSW WINONA            39.00N 101.39W
06/17/2021  M105 F           LOGAN              KS   MESONET

            AIR TEMPERATURE OF 105F MEASURED AT MESONET
            STATION UP840 9.0 W WINONA (UPR).

0235 PM     EXCESSIVE HEAT   3 SE OAKLEY             39.10N 100.82W
06/17/2021  M105 F           LOGAN              KS   AWOS

            AIR TEMPERATURE OF 105F (40.3C) MEASURED AT
            THE AWOS IN OAKLEY (KOEL) AT 2035 UTC.

0245 PM     EXCESSIVE HEAT   HALE                    39.63N 102.12W
06/17/2021  M105 F           YUMA               CO   MESONET

            AIR TEMPERATURE OF 105F MEASURED AT MESONET
            STATION TT563 SOUTH REPUBLICAN.

0255 PM     EXCESSIVE HEAT   1 NNW OBERLIN           39.83N 100.53W
06/17/2021  M105 F           DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN HEAT INDEX OF 105,
            AIR TEMP OF 107.

&&

VINCENT
Local storm report, Jun 17, 2:32 PM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     EXCESSIVE HEAT   5 NW TASCO              39.41N 100.36W
06/17/2021  M105 F           SHERIDAN           KS   MESONET

            MESONET STATION 3859D 5 NW TASCO REPORTS
            HEAT INDEX OF 105 AND AIR TEMPERATURE OF
            107.

&&

TT
Special weather statement, Jun 17, 8:02 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
902 PM MDT Thu Jun 17 2021

COZ090-KSZ001-NEZ079-180345-
Yuma County CO-Cheyenne KS-Dundy NE-
902 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 945 PM
MDT/1045 PM CDT/...

At 902 PM MDT/1002 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Haigler to
14 miles northeast of Cope. Movement was southeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Yuma, Wray, Eckley, Haigler, Abarr, Beecher Island and Wauneta.

This includes Highway 385 between mile markers 216 and 259.

LAT...LON 3984 10160 3960 10268 3973 10280 4015 10280
      4030 10223
TIME...MOT...LOC 0302Z 298DEG 6KT 4003 10203 3984 10269

JN

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
June 17, 8:15 PM MST
Where
Yuma County, 6.84 mi SSW of Schramm
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.008, -102.626

Reported via Weather Underground, mesonet station KCOYUMA15 recorded a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966045.